Tornadoes · United States · Texas · 2020
EF1 tornado, Wamba, Texas, May 16, 2020
This EF1 tornado ran 0.2 miles across Bowie County on May 16, 2020, touching down at 5:05 PM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 16, 2020
- Touchdown
- 5:05 PM CDT (22:05 UTC)
- Lifted
- 5:06 PM CDT (22:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Bowie County
- Touchdown point
- 33.502, -94.168
- Lift-off point
- 33.504, -94.170
- Record number
- 2005161605-01
The damage survey
10 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- A waterspout was captured on video by a game warden and remained over water.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A slow moving upper level low pressure system drifted east across Central and Eastern Texas during the daytime hours of May 16th. Meanwhile, the attendant surface low pressure system over East Central Texas drifted east into Northeast Texas during the afternoon, with a southerly low level jet allowing for a warm front to mix north into East Texas, extreme Northern Louisiana, into Southern Arkansas through the evening. Although daytime heating was limited due to extensive cloud cover and periods of showers, large scale forcing and adequate low level wind shear contributed to the development of numerous low-topped supercell showers and a few thunderstorms, several of which spawned tornadoes and wall clouds across portions of extreme Northeast Texas, Southwest Arkansas, and Southeast Oklahoma throughout the afternoon and evening. As drier air began to entrain ahead of this upper low pressure system, and the warm front had shifted north into the northern sections of Southwest Arkansas by mid-evening, the tornado threat subsided considerably.
An EF-1 tornado with estimated maximum winds near 95 mph briefly touched down and was documented on a smart phone camera crossing from Clem Ranch and moving northwest adjacent to a pond. The tornado tore portions of the roof off of a single family home and topped off the trunks of two trees before lifting as it crossed Akin Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS SHV issued a tornado warning for this county at 22:00 UTC, 5 minutes before the tornado touched down, in force until 22:20 UTC.
The county was under a tornado watch, issued at 20:27 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:11 UTC | 19:45 UTC | Tornado Warning | SHV |
| 20:08 UTC | 20:45 UTC | Tornado Warning | SHV |
| 20:10 UTC | 21:00 UTC | Tornado Warning | SHV |
| 20:27 UTC | 02:00 UTC | Tornado Watch | SHV |
| 20:36 UTC | 21:00 UTC | Tornado Warning | SHV |
| 20:44 UTC | 21:01 UTC | Tornado Warning | SHV |
| 20:56 UTC | 21:45 UTC | Tornado Warning | SHV |
| 21:27 UTC | 21:46 UTC | Tornado Warning | SHV |
| 21:37 UTC | 22:02 UTC | Tornado Warning | SHV |
| 21:37 UTC | 12:00 UTC | Flash Flood Watch | SHV |
| 22:00 UTC | 22:20 UTC | Tornado Warning | SHV |
| 22:42 UTC | 02:15 UTC | Flash Flood Warning | SHV |
| 02:15 UTC | 05:15 UTC | Flood Warning | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 16, 4:52 PM CDT, 13 minutes earlier.
Area forecast discussion, May 16, 4:52 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
452 PM CDT Sat May 16 2020
.UPDATE...
A quick update to include Tornado Watch 191 for the northern half
of the region through 9 PM this evening along with a Flash Flood
Watch for much of the same area including the northern half of NE
Texas, SW Arkansas, and the adjacent parishes in extreme northern
Louisiana. The Flash Flood Watch is in effect through 7 AM Sunday.
/19/
&&
.PREV DISCUSSION... /issued 313 PM CDT Sat May 16 2020/
SHORT TERM.../Tonight through Sunday Night/
Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.
Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.
/19/
LONG TERM.../Monday through Saturday Night/
By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.
Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.
13
PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/
AVIATION...
For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 65 79 63 83 / 90 70 10 10
MLU 67 78 63 82 / 80 80 30 10
DEQ 63 81 57 82 / 90 50 10 0
TXK 64 79 60 81 / 90 60 10 0
ELD 65 78 60 82 / 90 80 10 0
TYR 64 80 61 83 / 90 40 10 0
GGG 65 80 61 84 / 90 60 10 0
LFK 66 81 63 86 / 60 50 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
070>072.
LA...Flash Flood Watch through Sunday morning for LAZ001>004.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
124>126-136>138.
&&
19/13Hazardous weather outlook, May 16, 5:24 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Sat May 16 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorms will increase across the region today and tonight. Although widespread severe weather is not expected, a few isolated severe thunderstorms with damaging winds and large hail cannot be ruled out. In addition, pockets of heavy rainfall will also be possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Coverage of thunderstorms will diminish Sunday before moving east of our region by Sunday night. Otherwise, some chances for thunderstorms may return late in the work week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 12
In the hours before
Special weather statement, May 16, 1:18 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Special weather statement, May 16, 2:07 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Shreveport LA 207 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 207 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near Maud, or 14 miles south of New Boston, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dalby Springs, Bryans Mill and Spring Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452 TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440 13
Special weather statement, May 16, 2:08 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Shreveport LA 208 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 208 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Linden, or 10 miles west of Atlanta, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglassville, Bryans Mill, Spring Hill and Red Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446 TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434 13
Local storm report, May 16, 3:43 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TORNADO 5 SE REDWATER 33.31N 94.20W
05/16/2020 BOWIE TX OTHER FEDERAL
GAME WARDEN REPORTS LARGE TORNADO ON LAKE
WRIGHT PATMAN.
&&
ASSpecial weather statement, May 16, 4:16 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Shreveport LA 416 PM CDT Sat May 16 2020 ARZ071-072-LAZ003-004-162200- Lafayette AR-Columbia AR-Claiborne LA-Webster LA- 416 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Cotton Valley, or 12 miles north of Minden, moving north at 30 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Springhill, Cullen, Cotton Valley, Sarepta, Taylor, Shongaloo, Bussey, Macedonia, Welcome, Evergreen, Leton, Walkerville, State Line and Horsehead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southwestern Arkansas...and northwestern Louisiana. LAT...LON 3270 9335 3313 9358 3322 9328 3275 9315 TIME...MOT...LOC 2116Z 161DEG 24KT 3280 9328 20
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
10.1 hours before the tornado, 120 km from the path. May 16, 2020.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -88 J/kg
- Surface CAPE
- 632 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Shreveport, LA (KSHV), 00:00Z
1.9 hours after it, 120 km from the path. May 17, 2020.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 300 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Texarkana Regional/Webb (TXK), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:05 UTC | 90° 4 kt | 1006.4 | -RA | |||
| 20:10 UTC | 100° 5 kt | 1006.4 | ||||
| 20:15 UTC | 90° 4 kt | 1006.4 | ||||
| 20:20 UTC | 70° 7 kt | 1006.1 | ||||
| 20:25 UTC | 80° 5 kt | 1006.1 | ||||
| 20:30 UTC | 80° 5 kt | 1006.1 | ||||
| 20:35 UTC | 80° 5 kt | 1005.8 | -RA | |||
| 20:40 UTC | 80° 5 kt | 1005.8 | -RA | |||
| 20:45 UTC | 70° 5 kt | 1005.4 | -RA | |||
| 20:50 UTC | 70° 8 kt | 1005.4 | -RA | |||
| 20:53 UTC | 75 | 70 | 70° 8 kt | 1005.4 | ||
| 20:55 UTC | 70° 7 kt | 1005.4 | -RA | |||
| 21:00 UTC | 80° 5 kt | 1005.4 | -RA | |||
| 21:05 UTC | 70° 7 kt | 1005.4 | ||||
| 21:10 UTC | 80° 5 kt | 1005.1 | ||||
| 21:15 UTC | 70° 7 kt | 1005.1 | ||||
| 21:20 UTC | 60° 8 kt | 1005.1 | ||||
| 21:25 UTC | 70° 5 kt | 1004.7 | ||||
| 21:30 UTC | 60° 7 kt | 1004.7 | -RA | |||
| 21:32 UTC | 75 | 70 | 70° 8 kt | 1004.4 | -RA | |
| 21:35 UTC | 60° 8 kt | 1004.4 | -RA | |||
| 21:40 UTC | 60° 7 kt | 1004.4 | -RA BR | |||
| 21:45 UTC | 50° 8 kt | 1004.1 | -RA BR | |||
| 21:50 UTC | 70° 7 kt | 1004.1 | RA BR | |||
| 21:53 UTC | 74 | 71 | 70° 5 kt | 1004.1 | RA BR | |
| 21:55 UTC | 80° 2 kt | 1004.1 | RA BR | |||
| 22:00 UTC | 70° 4 kt | 1004.1 | RA BR | |||
| 22:02 UTC | 73 | 71 | 60° 6 kt | 1003.7 | +RA BR | |
| 22:05 UTC | 100° 5 kt | 1003.7 | +RA BR | |||
| 22:09 UTC | 73 | 71 | 130° 6 kt | 1004.4 | +RA BR | |
| 22:10 UTC | 140° 7 kt | 1004.4 | +RA BR | |||
| 22:15 UTC | 10 kt | 1004.7 | +RA FG | |||
| 22:16 UTC | 72 | 71 | 150° 8 kt | 1004.7 | +TSRA FG | |
| 22:20 UTC | 90° 5 kt | 1004.1 | +RA FG | |||
| 22:25 UTC | 13 kt | 1004.4 | +RA FG | |||
| 22:27 UTC | 71 | 69 | 170° 13 kt | 16 | 1004.4 | +TSRA FG |
| 22:30 UTC | 11 kt | 16 | 1004.4 | +RA BR | ||
| 22:35 UTC | 11 kt | 1004.4 | +RA BR | |||
| 22:36 UTC | 69 | 66 | 180° 10 kt | 19 | 1004.1 | +TSRA BR |
| 22:40 UTC | 10 kt | 1004.4 | -RA BR | |||
| 22:41 UTC | 69 | 66 | 170° 10 kt | 19 | 1004.4 | -TSRA BR |
| 22:45 UTC | 170° 9 kt | 1004.4 | -RA | |||
| 22:49 UTC | 69.8 | 66.2 | 170° 10 kt | 1004.4 | VCTS | |
| 22:50 UTC | 170° 8 kt | 1004.4 | ||||
| 22:53 UTC | 69 | 66 | 180° 9 kt | 1004.4 | VCTS | |
| 22:55 UTC | 170° 8 kt | 1004.4 | ||||
| 23:00 UTC | 170° 8 kt | 1004.4 | ||||
| 23:05 UTC | 150° 5 kt | 1004.4 | -RA | |||
| 23:06 UTC | 69 | 66 | 150° 7 kt | 1004.4 | -RA | |
| 23:10 UTC | 130° 4 kt | 1004.4 | -RA | |||
| 23:15 UTC | 140° 5 kt | 1004.4 | -RA | |||
| 23:20 UTC | 130° 5 kt | 1004.4 | -RA | |||
| 23:25 UTC | 130° 4 kt | 1004.1 | -RA | |||
| 23:30 UTC | 130° 5 kt | 1004.1 | ||||
| 23:35 UTC | 130° 4 kt | 1004.1 | ||||
| 23:40 UTC | 90° 4 kt | 1004.1 | ||||
| 23:45 UTC | 70° 2 kt | 1004.1 | ||||
| 23:50 UTC | 80° 2 kt | 1004.1 | ||||
| 23:53 UTC | 69 | 67 | 80° 3 kt | 1004.1 | ||
| 23:55 UTC | 60° 2 kt | 1004.1 | ||||
| 00:00 UTC | 100° 2 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the touchdown began at 22:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:26 UTC | TORNADO | 8 Ne De Kalb | Bowie, TX | STORM CHASER RECORDED VIDEO OF A TORNADO WEST OF HWY 41 BETWEEN FOREMAN AND NEW BOSTON. |
| 20:37 UTC | TORNADO | 5 Se Redwater | Bowie, TX | TORNADO DOCUMENTED BY VIDEO BY A GAME WARDEN. RATED EF-U AS NO DAMAGE COULD BE RATED WITH THE TORNADO TOUCHING DOWN AS A WATERSPOUT ON THE LAKE. PATH WIDTH IS ESTIMATED TO BE 40 YARDS WITH A LENGTH OF 2.63 MILES. |
| 20:42 UTC | TORNADO | 5 Se Redwater | Bowie, TX | GAME WARDEN REPORTS LARGE TORNADO ON LAKE WRIGHT PATMAN. |
| 21:32 UTC | TORNADO | 7 N New Boston | Bowie, TX | STORM CHASER REPORTS TORNADO ON THE GROUND ALONG HWY 8 NEAR THE RED RIVER. |
| 22:05 UTC | TORNADO | 3 Ne Leary | Bowie, TX | AN EF-1 TORNADO WITH ESTIMATED MAXIMUM WINDS NEAR 95 MPH BRIEFLY TOUCHED DOWN NEAR A LARGE HOME ON CLEM RANCH ROAD AND TRACKED NORTHWEST ADJACENT TO A POND TO AKINS ROAD. THE TORNADO TORE PORTIONS OF THE ROOF OFF OF A SI |
| 22:05 UTC | TORNADO | 3 Ne Leary | Bowie, TX | DAMAGE TO A HOME NEAR THE INTERSECTION OF AKIN ROAD AND OAK RIDGE RD IN THE RED LICK COMMUNITY. THERE IS ALSO VIDEO OF THE TORNADO AS IT MOVED THROUGH THAT AREA. |
| 23:56 UTC | FLASH FLOOD | 4 Ese Avery | Bowie, TX | TRAINED SPOTTER REPORTS THAT COUNTY ROAD 4321 BETWEEN AVERY AND DE KALB IS IMPASSABLE DUE TO FLASH FLOODING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 16, 2020
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 6:48 AM CDT | EF1 | Orange, TX | 4.5 | 25 | $10,000 | ||
| May 16 | 12:36 PM CDT | EF0 | Henderson, TX | 1.0 | 150 | $50,000 | ||
| May 16 | 1:33 PM CDT | EF0 | Franklin, TX | 0.6 | 30 | $25,000 | ||
| May 16 | 1:47 PM CDT | EF0 | Van Zandt, TX | 2.2 | 250 | $20,000 | ||
| May 16 | 2:35 PM CDT | Unrated | Little River, AR to OK | 2.2 | 20 | |||
| May 16 | 3:37 PM CDT | Unrated | Cass, TX | 2.6 | 40 | |||
| May 16 | 5:16 PM CDT | EF1 | Miller, AR | 2.2 | 30 | $50,000 | ||
| May 16 | 5:20 PM CDT | EF0 | McCurtain, OK | 0.1 | 20 | |||
| May 16 | 5:36 PM CDT | EF0 | Little River, AR | 0.1 | 20 | $2,000 | ||
| May 16 | 5:39 PM CDT | EF1 | Columbia, AR | 2.6 | 50 | $25,000 | ||
| May 16 | 5:56 PM CDT | EF1 | Nevada, AR | 1.9 | 40 | $50,000 | ||
| May 16 | 6:46 PM CDT | EF0 | Hempstead, AR | 0.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.